Alert archive / Alabama / Special Weather Statements in 2011

Special Weather Statement, NWS Birmingham, AL

July 1, 2011Lee County, Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Jul 1, 2011, 3:04 PM CDT for Lee County, Russell County, Alabama. It was in force for 41 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2011, 3:04 PM CDT (20:04 UTC)
Expired
Jul 1, 2011, 3:45 PM CDT
In force
41 min
Issued by
NWS Birmingham, AL

Counties Lee County, AL, Russell County, AL

What was reported inside it

TimeReportWhereRemark
Jul 1, 3:18 PM CDTTSTM WND DMGSmiths Station, ALTREES DOWN ON U.S. HIGHWAY 280 IN SMITHS STATION.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.1 hours before the alert went out and 107 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1954 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2011-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -1 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1954 J/kg
Mixed-layer CIN
-42 J/kg
Mixed-layer LCL
1094 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-1 m²/s²
0-3 km storm-relative helicity
55 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

129 
WWUS84 KBMX 012004
SPSBMX

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI JUL 1 2011

ALZ047-048-012045-
LEE AL-RUSSELL AL-
304 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 345 PM CDT...

AT 403 PM EDT/303 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALLEY TO BLEECKER
TO LADONIA...AND MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  BLEECKER...
  LADONIA...
  BEANS MILL...
  GRIFFEN MILL...


&&

LAT...LON 3238 8497 3225 8523 3250 8540 3273 8539
      3275 8513 3274 8511 3269 8511 3267 8509
      3264 8509 3258 8506 3252 8500 3246 8499
      3244 8496 3242 8496
TIME...MOT...LOC 2005Z 059DEG 8KT 3282 8516 3261 8518
          3244 8506

$$

17/KLAWS

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Jul 1, 1:00 PM CDT, 2 hours 4 minutes earlier.

Area forecast discussion, Jul 1, 1:00 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
100 PM CDT FRI JUL 1 2011

.UPDATE...AVIATION DISCUSSION.

&&

.DISCUSSION...CLEAR SKIES AND LIGHT WINDS PREVAIL ACROSS THE AREA
THIS MORNING. UNDER FULL SUNSHINE...TEMPERATURES ARE RISING RAPIDLY
AND HAD TO ADJUST HOURLY TEMPERATURES UPWARD...BUT KEPT HIGH
TEMPERATURES CLOSE TO PREVIOUS FORECAST NUMBERS. MAIN CHANGE IN
FORECAST WILL BE TO INCREASE RAIN CHANCES ACROSS THE SOUTHEAST
COUNTIES. SATELLITE DERIVED PRECIPITABLE WATER VALUES SHOW A
TONGUE OF HIGHER MOISTURE ACROSS SOUTHERN GEORGIA AND INTO
SOUTHEAST ALABAMA WITH ESTIMATES OF 1.6-1.8 INCHES. A WEAK SURFACE
LOW WAS ALSO LOCATED IN SOUTHEAST ALABAMA WITH NORTHEAST SURFACE
WINDS ACROSS MOST OF CENTRAL ALABAMA ON NORTH SIDE OF LOW. DAYTIME
HEATING WILL INTENSIFY LOW LEVEL CONVERGENCE ALONG A SURFACE
BOUNDARY THAT WILL DEVELOP JUST SOUTH OF I-85...IN AREA OF LOWER
SURFACE PRESSURES.

58/ROSE

&&

.AVIATION...18Z TAF DISCUSSION.

AVIATION CONCERNS WILL BE DIURNAL CONVECTION THAT WILL DEVELOP
ACROSS EAST ALABAMA.  DEEPER MOISTURE OVER EAST ALABAMA COMBINED
WITH THE PRESENCE OF A WEAK SURFACE LOW WILL COMBINE TO PRODUCE A
FAVORABLE AREA FOR AFTERNOON AND EARLY EVENING TSTM FORMATION.  THE
BEST CHANCE OF INITIAL DEVELOPMENT WILL BE BETWEEN KAUO AND KANB...
BETWEEN 19Z AND 21Z...BUT STORM FLOW FROM EAST TO WEST COULD PUSH
ANY STORMS CLOSER TO KEET AND KBHM...BY 22Z.  STORMS SHOULD DIMINISH
QUICKLY AFTER SUNSET.  LIGHT FOG COULD DEVELOP AFTER
08Z...ESPECIALLY FOR THOSE AREAS THAT EXPERIENCE RAINFALL.

NOTICE...KEET TAF WILL HAVE (AMD LTD TO VIS WIND AND WX) AMENDED TO
THE END OF THE FORECAST UNTIL FURTHER NOTICE. THE CEILOMETER DATA
WILL BE GOING THROUGH NUMEROUS TESTS AND MONITORED FOR ACCURACY.

58/ROSE

&&

.PREV DISCUSSION... /ISSUED 607 AM CDT FRI JUL 1 2011/

THIS MORNING...STALLED SURFACE FRONTAL BOUNDARY ACROSS THE
SOUTHERN FRINGES OF CENTRAL ALABAMA JUST SOUTH OF INTERSTATE 85.
THIS BOUNDARY IS NOT EXPECTED TO MAKE MUCH IF ANY MORE PROGRESS
SOUTHWARD TODAY. ON THE CONTRARY...IT IS EXPECTED TO PUSH BACK
NORTHWARD AS A DECAYING BOUNDARY/WARM FRONT. THIS WILL HELP FOCUS
ANY ISOLATED TSRA PRECIPITATION TODAY AND SATURDAY ALONG AND SOUTH
OF THE FRONT FOR THE MOST PART. HOWEVER...IT WILL BE FIGHTING A
STRONG UPPER RIDGE CENTER OVER THE MISSISSIPPI RIVER VALLEY THAT
IS OCCUPYING A GOOD CHUNK OF U.S. REAL ESTATE. CONDITIONS WILL
CONTINUE TO WARM ACROSS THE STATE TODAY. THIS WILL BE TRUE
ESPECIALLY ACROSS THE SOUTH. THE UPPER RIDGE WILL EXPAND FURTHER
EASTWARD ACROSS A GREATER PORTION OF THE COUNTRY SATURDAY AS THE
UPPER LOW OVER NEW ENGLAND STARTS TO MOVE OFF THE ATLANTIC COAST
WITH VERY WEAK FLOW OVER MUCH OF THE U.S. SHOULD SEE OUR WARMEST
TEMPERATURES OF THE NEXT 7 DAYS NOW THROUGH SUNDAY WITH THE
EFFECTS OF THIS RIDGE.

BY LATE SUNDAY...WE SHOULD BEGIN TO SEE WEAKNESSES IN THE EASTERN
HALF OF THE UPPER RIDGE. THIS WILL ALLOW FOR SLIGHTLY MORE
SCATTERED TSRA ACTIVITY ACROSS THE STATE. BETTER NORTHWEST/
NORTHERLY FLOW WILL BE OPENED UP BY THIS WEAKNESS BY MONDAY/
TUESDAY AS MORE SHORTWAVE/TSRA COMPLEX ACTIVITY WILL BE POSSIBLE
WITH THE MAIN UPPER HIGH SHIFTING TO THE SOUTHWEST PART OF THE
COUNTRY. BY WEDNESDAY...A WEAK UPPER TROUGH DEVELOPS ACROSS THE
SOUTHEAST STATES. THE SEMI STATIONARY TROUGH WILL CONTINUE TO
HELP KEEP LOW POPS AROUND FOR THE LAST HALF OF THE WEEK. A SURFACE
FRONT WILL ATTEMPT TO PUSH INTO THE NORTHERN REACHES OF THE AREA
AS WELL BY THE END OF NEXT WEEK. BEST CHANCES FOR RAIN THROUGH THE
FORECAST WILL BE MONDAY AND TUESDAY BUT STILL SOME TIMING ISSUES
TO WORK OUT WITH POTENTIAL SHORTWAVE ACTIVITY. WITH EXTRA CLOUD
COVER POSSIBLE AND BETTER RAIN POTENTIAL...MAY BE A DEGREE OR TWO
LOWER...BUT STILL VERY HOT OVERALL.

08/MNK

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Jul 1, 1:21 PM CDT, 1 hour 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
121 PM CDT FRI JUL 1 2011

ALZ011>015-017>050-020300-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
121 PM CDT FRI JUL 1 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW THUNDERSTORMS COULD PRODUCE STRONG DAMAGING WINDS THROUGH 7
PM.  THE THREAT AREA IS EAST OF I-65.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jul 1, 2:32 PM CDT, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
232 PM CDT FRI JUL 1 2011

ALZ027-028-036-012015-
CLAY AL-COOSA AL-TALLADEGA AL-
232 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN TALLADEGA...NORTHEASTERN
COOSA AND SOUTHWESTERN CLAY COUNTIES UNTIL 315 PM CDT...

AT 227 PM CDT...THE NATIONAL WEATHER SERVICE WAS TRACKING A STRONG
THUNDERSTORM NEAR PARKDALE...OR 6 MILES NORTHWEST OF GOODWATER.  THIS
STORM WAS NEARLY STATIONARY.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
  GOODWATER...
  STEWARTVILLE...
  PARKDALE...
  HATCHET...
  BRADFORD...

&&

LAT...LON 3293 8607 3306 8632 3321 8614 3314 8600
TIME...MOT...LOC 1932Z 030DEG 2KT 3312 8611

17/KLAWS
Special weather statement, Jul 1, 2:33 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
233 PM CDT FRI JUL 1 2011

ALZ047-048-012000-
LEE AL-RUSSELL AL-
233 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 300 PM CDT...

AT 331 PM EDT/231 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES SOUTHEAST OF
FAIRFAX TO SMITHS...AND MOVING SOUTHWEST AT 10 MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  SMITHS...
  SMITHS STATION...
  BLEECKER...
  LADONIA...
  BEANS MILL...

&&

LAT...LON 3236 8521 3272 8530 3275 8524 3275 8513
      3274 8511 3269 8511 3267 8509 3264 8509
      3264 8508 3261 8508 3252 8500 3249 8499
TIME...MOT...LOC 1933Z 056DEG 8KT 3273 8510 3255 8506

17/KLAWS
Special weather statement, Jul 1, 3:04 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
304 PM CDT FRI JUL 1 2011

ALZ047-048-012045-
LEE AL-RUSSELL AL-
304 PM CDT FRI JUL 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN RUSSELL AND EASTERN LEE
COUNTIES UNTIL 345 PM CDT...

AT 403 PM EDT/303 PM CDT/...THE NATIONAL WEATHER SERVICE WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM VALLEY TO BLEECKER
TO LADONIA...AND MOVING SOUTHWEST AT 10 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS.

LOCATIONS IN OR NEAR THE PATH OF THESE STORMS INCLUDE...
  OPELIKA...
  BLEECKER...
  LADONIA...
  BEANS MILL...
  GRIFFEN MILL...

&&

LAT...LON 3238 8497 3225 8523 3250 8540 3273 8539
      3275 8513 3274 8511 3269 8511 3267 8509
      3264 8509 3258 8506 3252 8500 3246 8499
      3244 8496 3242 8496
TIME...MOT...LOC 2005Z 059DEG 8KT 3282 8516 3261 8518
          3244 8506

17/KLAWS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 2:32 PM CDTSpecial Weather StatementBMXCoosa43 min
Jul 1, 2:33 PM CDTSpecial Weather StatementBMXLee27 min
Jul 1, 3:08 PM CDTSpecial Weather StatementBMXCoosa52 min
Jul 1, 3:17 PM CDTSevere Thunderstorm WarningBMXLee43 min
Jul 1, 4:01 PM CDTSpecial Weather StatementBMXLee44 min
Jul 1, 4:08 PM CDTSpecial Weather StatementBMXBullock52 min
Jul 1, 4:27 PM CDTSpecial Weather StatementBMXMacon48 min
Jul 1, 4:30 PM CDTSevere Thunderstorm WarningBMXChambers, Lee, Tallapoosa30 min
Jul 1, 4:40 PM CDTSevere Thunderstorm WarningBMXMacon35 min
Jul 1, 4:47 PM CDTSpecial Weather StatementBMXTallapoosa43 min
Jul 1, 5:15 PM CDTSpecial Weather StatementBMXMacon45 min
Jul 1, 5:18 PM CDTSevere Thunderstorm WarningBMXBarbour, Bullock42 min
Jul 1, 5:20 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Tallapoosa25 min
Jul 1, 5:31 PM CDTSpecial Weather StatementBMXChambers44 min
Jul 1, 5:33 PM CDTSpecial Weather StatementBMXMontgomery42 min

Nearby

Special Weather Statements in Alabama, 2011Every special weather statement in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.